• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

6mp and Leukopenia

My son has been on 6mp for 5 months now. His dose has been changed 4 times since he started. Leukopenia showed up 2 months ago. The doctor lowered his dose, his WBC came back up slightly and now, as of last week is back down to 3.7. Everything else looks good. They want to blood work again in a month.

I am wondering at what point will they consider him unable to continue to take the 6mp? Is it safe for him to go another month?

:sign0085:


Tiffany
 

David

Co-Founder
Staff member
Location
Naples, Florida
What dose of 6MP is he currently on? I'm a little surprised that they want him to wait a full month for another blood test. Did they perform a TPMT test on him before he went on 6MP? Click that link if you're not aware of what that is as it'll provide you some additional insight regarding what may be going on.
 
Hi, I have a similar problem though with aza. My counts lurk around the 3.5 region but have been as low as 2-2.5 on a higher dose. For me they tend to focus on the neutrophils within the white cell count. If it stays above 1.5 they are reasonably happy.
I have had to have humira added in as I can only manage 50mg aza without my counts really dropping but they gave it several months upping and downing etc before they decided another med was needed. So I am on aza 50 and humira plus tapering pred.
My latest count was 3.5 but neuts 2.1 and lymphocytes 0.6 (they don't seem bothered by what is classified as severe lymphopoenia).
I guess for your son it will be much the same, if he is well on it thye may feel that the dose adjustments are worth it as long as his neutrophils are satisfactory.
 

DustyKat

Super Moderator
I have the same thoughts as lmh Tiffany.

I would venture to say that his neutrophil count is down. Since the neutrophils are the greatest percentage of the white cell count a drop in these tends to pull down the overall white cell count.

I'm not sure at what point they would consider discontinuing 6MP. When you next contact or consult with the GI ask what he considers a low count. Sometimes when taking these types of drugs a patients doctor will adjust the reference range to reflect that. So where a normal WCC is 4-11 they may be happy to have you operate at a range of 2.5-11. The same goes with neutrophils, a normal range is 2-8 but they may say they are happy with anything between 1-8.

Within these revised ranges they will then also look to clinical indicators. Generally the first signs of low neutrophil counts that the body isn't dealing with are infection, and these infections tend to strike the throat, ears and chest. So if Johnny was having repeated or serious infections then they would review based on this as well.

Matt recently had a drop in his WCC (3.6) and Neutrophils (1.8). The doctors felt it may just be a one off and he had his bloods repeated 2 weeks later and the levels were normal again. I personally would prefer if the bloods were done at 2 weeks rather than 4 weeks Tiffany.

Dusty. xxx
 
His neutrophil count was 1.9. His WBC has gone down every month since Jan.(5.4) Feb (4.6) March (3.7). He had no problems the until they added the allopurinol. They lowered his dose to 50 mg then to 25mg and then lowered it again to an every other day dose. The Dr called yesterday after I let the nurse know I was concerned. He said it can take several months for WBC to go up and the neutrophil count was 1.9 which he was still comfortable with. He is due for only a 6mp level on April 23 and then they are checking the WBC again June 25. I expressed concern they weren't checking again until then and he said he would appease me and order it with the 6mp levels on April 23. I know he is busy and doesn't have time to explain every decision but I just want to understand what is happening. It is such a fine line sometimes. Thanks for responding. :)
 

DustyKat

Super Moderator
I assume this is the GI you spoke to. What about going to the GP and have them run a full blood count?

Dusty. xxx
 
His neutrophils are only just low- in the uk 2.0 is lower limit of normal. When my wcc is low my gi usually likes a 1-2 weekly repeat. If neuts lower than 1.5 a recheck in 3-5 days is recommended by the haematologist.
I think you are right to be proactive particularly as the trend is downward.
I agree with Dusty, get your gp to check if you are worried. In the uk aza is given under shared care arrangements so the gp does the tests as the gastro requests or if the hematologist puts a request for the repeat on the results.
 

DustyKat

Super Moderator
For my own peace of mind I would be having the tests done before April 23.

If my kids GI said test in a month I would go to the GP and get him to do a request and then get it done in two weeks. The GI need never know unless it was necessary...:shifty-t:...in which case you would be vindicated. :)

Dusty. xxx
 

David

Co-Founder
Staff member
Location
Naples, Florida
I'm with Dusty. As I mentioned, I was a little surprised that he wanted to wait a month. Heck, you'll find plenty of people on here that get them weekly when on thiopurines until things stabilize.
 
Similar thing happened to me last month, I got bloods done on the 2nd of March, about a week later I got a phone call from GI telling my blood count was low and to go for another test within two weeks, went for that test and he said it is slightly better, he wanted me to monitor them every two weeks.

I actually did something I shouldn't, for the past few days I've been only taking 50mg of Imuran as opposed to my 100mg is light of this, is that a stupid thing to do?

The last time I had really low WBC my GP took off my Imuran altogeather for two weeks until things stabilized.

Maybe I'll bump my dose back up to 100mg instead acting the fool.

:3
 
Sorry about that!

I was diagnosed with moderately severe Crohn's Disease a little over three months ago. Further tests showed both my small and large bowel are affected. I am currently taking Pentasa and Azathioprine (100mg daily).

I have today received a copy of a report from my GI to my GP, saying my TPMT level is "low normal suggesting that she may be at slightly increased risk of adverse events from Azathioprine" and that he would follow up on this when he sees me again in two months.

My 6 GT levels are not available as yet (I live in NZ and our blood tests for these two things are done at a laboratory in Christchurch. Due to the lab being affected by a major earthquake in the city last year, test results are very slow coming through).

I have several questions I'm hoping someone out there can help me with.

1/ Does it seem normal that I should wait two months before my medication is reviewed?

2/ I have forgotten to take my medication on more than just a few occasions. Could this affect my TMPT levels?

3/ If I become more diligent about taking my medication, will this help, or will it have an adverse affect?
 
Last edited:

David

Co-Founder
Staff member
Location
Naples, Florida
TPMT can be a bit confusing but as I understand it (I've read up on it quite a bit) here is my interpretation and thus my answers:

1. If they are monitoring your blood levels (stuff like WBC, RBC and platelets) closely, meaning getting routine blood tests every week or two (at most), then it's not a huge deal as that will tip them off if something is going wrong that is affected by TPMT levels.

2. Not in any meaningful way as far as I can see. Taking your medicine does affect your levels though which is why TMPT is supposed to be tested before you ever get your first dose of a thiopurine. What good is finding out you're completely deficient in TPMT if you're already experiencing myelosuppression because they started you on the med before getting the results?

3. I can't see it making a difference. Well, I can, but it would take a novel to explain and the statistical probability is low so why confuse both of us :) Simplistically put, you're either going to have an adverse reaction based upon TPMT levels and genetics and your current dosage or you're not. But take your meds diligently ;)
 
Top